Stability of an Elastic Ring in a Rigid Cavity

[+] Author and Article Information
E. A. Zagustin

Department of Aerospace and Mechanical Sciences, Princeton University, Princeton, N. J.

G. Herrmann

Department of Civil Engineering, The Technological Institute, Northwestern University, Evanston, Ill.

J. Appl. Mech 34(2), 263-270 (Jun 01, 1967) (8 pages) doi:10.1115/1.3607677 History: Received September 06, 1966; Revised February 07, 1967; Online September 14, 2011


A thin, elastic circular ring constrained in a rigid cavity is subjected to a uniformly distributed parallel loading per unit length of the ring in its plane. Stability of equilibrium in the large (snap-through) is investigated. This nonlinear problem is simplified by considering the region of separation of the ring at buckling to be small, an assumption supported by experiments. This restriction permits the construction of simple expressions for the dependence of the load on the deformation, for the load at buckling, and for other relevant quantities at and beyond buckling.

Copyright © 1967 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In